Jump to content

Confusing benefit from antibiotics


Recommended Posts

Hello all! I need help figuring this out since my doctors are offering me no help. There was evidence of small fiber neuropathy and autonomic dysfunction on some basic testing that was done. Last year I was very ill. Incredibly weak, shallow breathing, hyperventilation episodes and almost every symptom you can imagine. I slowly crawled my way out of h*** with salt water and some supplements that temporarily provided relief but then stopped working (acetyl carnitine). Interestingly enough I always have elevated d-dimer during my most severe crashes. Anyway the symptom that I never got good control over is an extreme lightheaded feeling. I never faint but it feels like I have to and this feeling is 24/7. I can describe it as a feeling that someone has their hands around the vessels in my head and squeezing. It's a constricting feeling/ strangulation feeling and it's torturing my life. I had a UTI and my doctor prescribed me a strong antibiotic because I get them very frequently and my head felt so much better. I had relief. Can anyone offer any insight into why this may have happened and if it points to a possible cause of my dysautonomia? 

Link to comment
Share on other sites

Some people with autonomic issues get frequent urinary tract infections because of urinary bladder dysfunction and chronic urinary retention. So probably your UTI was caused by dysautonomia, not the other way around.

Infections of any kind always make my dysautonomia much worse. I just had a major dental abscess, heavy antibiotics, extraction and two implants done – it was bad, including pounding headaches, muscle weakness, spasms, exhaustion, rapid breathing, dizziness, lightheadedness, a sucky mood, not eating, and some cognitive issues. Twice at night I woke up around 3:30 am (the only times I’ve been thankful for having to pee at night) and my blood pressure was a horrible 53/37 one night and a scary 53/38 the other night. I do have a rescue fix, but still, I could have slipped away and never have known I was going. Between anesthesia and infection, I was in pretty bad shape autonomic function-wise. When I was able I let my care team know I need a plan in case I have further infections or need something else done under anesthesia. Time will tell…

Let your care team know about how you are reacting to infections and be careful when you have one. Do your best to treat yourself gently and support normal functions like eating, drinking, resting, holding to a positive attitude, etc.  

I have stopped fretting about what caused my dysautonomia (too many possibilities) and just concentrate on managing symptoms and staying alive. Hope you are feeling better!  

Link to comment
Share on other sites

5 hours ago, Rexie said:

I have stopped fretting about what caused my dysautonomia (too many possibilities) and just concentrate on managing symptoms and staying alive. Hope you are feeling better!  

I agree! Years and years I spent trying to find the cause of my HPOTS, when even my - awesome and super smart - autonomic specialist warned me that the cause may never be found. I was sure that if the cause was found the cure will follow. Oh, how much I yet had to learn! So far - in my case - we know that it is both genetic and autoinflammatory factor contributing to my symptoms. Both cannot be cured and only be treated symptomatically. BUT - what I did realize is that I CAN identify my triggers and work on avoiding them, if possible. And that has been very effective in avoiding as well as stopping flares, increase my quality of daily life and put me back into a position of - well, some - control over my body. 

@TorturedSoul - for me UTI's are strong triggers. and I am at risk for getting them due to having IC ( interstitial cystitis ). I know instantly when I have one, just on the way my POTS reacts. And since I can call my PCP for an antibiotic immediately we have avoided many flares this way. Recently I had a UTI and the very same day I started the antibiotic all of the symptoms ( even lightheadedness and tachycardia ) dissappeared! So I agree with @Rexie that the UTI might have been a trigger rather than the cause.

Link to comment
Share on other sites

If you have Mast Cell Activation/Histamine Intolerance then antibiotics can often help with the symptoms. I think Yasmina Ykelenstam mentioned them also acting as anti-inflammatories. 

Link to comment
Share on other sites

Wow thank you! That's incredible to me that a UTI can trigger symptoms like lightheadedness and tachycardia. I would never think to connect the 2. I probably had a UTI for 4 months straight. I tried amoxicillin it didn't work. Then a couple of weeks later I tried Bactrim. That didn't touch it. Two months later I tried Cipro and that finally cleared it and Lightheaded feeling got much better. I'm still stunned that a UTI can trigger flares and symptoms mentioned above. Maybe there is an inflammatory component or maybe it's the immune system's response to the UTI causing the symptoms. I wonder if I should take a natural supplement with antibiotic properties and see if that helps. The problem is I'm very sensitive to herbs. My naturopath gave me a supplement with a bunch of herbs and I woke that night hyperventilating. I think I have issues processing salicylates or some other compound because I'm just so sensitive to everything. Thank you everyone for your input. I'm determined to figure this out because my children have symptoms as well. I always flushed as a child so maybe there is a histamine component. It's so hard because I can't find a doctor that really knows much about this. 

Link to comment
Share on other sites

22 minutes ago, TorturedSoul said:

I always flushed as a child so maybe there is a histamine component

I have had issues with producing too much histamine over long periods of time. Long story short this can wreak havoc on your body and will trigger symptoms. Once the DR's figured it out and got it under control I have had less episodes of presyncope (not perfect but better) By no means am i well vested in all that histamine does but in my case it did act as a strong vasodilator. 

Link to comment
Share on other sites

Just a friendly warning for anyone reading this - please think carefully about taking Cipro if you have a history of hypermobility.  I know of many people with hEDS/JHS who have seen a massive increase in joint instability after taking fluoroquinolone antibiotics.  There is loads of information online if you google cipro and EDS.  My GP has put it in my notes that fluoroquinolones like Cipro are a last resort only to be used on me if all else has failed!  

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...